Limits...
Large Vessel Vasculitis Occurring in Rheumatoid Arthritis Patient under Anti-TNF Therapy.

Cestelli V, Spinella A, Campomori F, Esposito C, Ciaffi S, Sandri G, Ferri C - Case Rep Med (2014)

Bottom Line: Evidence shows that the increasing use of biological agents results in a growing number of reports of autoimmune diseases induced by these therapies.An inflammatory articular chronic disease such as rheumatoid arthritis may be complicated by extra-articular manifestations, such as cutaneous or systemic vasculitis.Herewith, we describe the case of a great vessels arteritis in a patient affected by rheumatoid arthritis in therapy with an anti-TNF agent (etanercept).

View Article: PubMed Central - PubMed

Affiliation: Rheumatology Unit, Department of Medical and Surgical Sciences for Children and Adults, University of Modena and Reggio Emilia, Via del Pozzo No. 71, 41124 Modena, Italy.

ABSTRACT
Vasculitis is a heterogeneous group of disorders characterized by the presence of necrotic inflammatory phenomena and destruction of blood vessels. Vasculitis is classified as primary (idiopathic) or secondary to infections, connective tissue diseases and drugs but can also be considered as a paraneoplastic phenomenon. Evidence shows that the increasing use of biological agents results in a growing number of reports of autoimmune diseases induced by these therapies. An inflammatory articular chronic disease such as rheumatoid arthritis may be complicated by extra-articular manifestations, such as cutaneous or systemic vasculitis. Herewith, we describe the case of a great vessels arteritis in a patient affected by rheumatoid arthritis in therapy with an anti-TNF agent (etanercept).

No MeSH data available.


Related in: MedlinePlus

Positron emission tomography: increased uptake by the thoracic and abdominal aorta and aortic arch, indicating great vessels arteritis.
© Copyright Policy - open-access
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4269210&req=5

fig1: Positron emission tomography: increased uptake by the thoracic and abdominal aorta and aortic arch, indicating great vessels arteritis.

Mentions: A 65-year-old Italian female was formerly diagnosed with seropositive (rheumatoid factor (RF) and anticitrullinated protein antibodies (anti-CCP)) RA with etanercept treatment since 2007. The inflammatory disease was in clinical, biohumoral, and ultrasonographic remission for two years at least. The patient had previously undergone therapy with DMARDs (hydroxychloroquine, leflunomide, and methotrexate) and oral corticosteroids without significant benefits. Her medical history was otherwise relevant just for RA. She was admitted for a few days to the Emergency Room for the onset of headache and persistent abdominal pain with nausea. After admission to the Emergency Department, no signs of systemic inflammation nor any focus of infections were identified. During the hospitalization, an abdominal ultrasonography and a gastroscopy were performed to exclude acute gastritis or colelitiasis, and detected hepatic steatosis and acute gastritis with hiatal hernia. Laboratory exams showed elevated markers of inflammation (C-reactive protein (CRP) 28,35 mg/dL; D-dimer 6530 ng/mL). A thoracoabdominal angio-CT was performed suspecting arterial thrombosis and revealed a parietal thrombosis of the common hepatic artery with focal dissection, a focal thrombosis of superior mesenteric artery, an infarction of the lower pole of the right kidney and the upper third of the spleen. The autoimmunity markers as well as the cancer markers were negative. Therefore, an anticoagulant therapy was started. Subsequently, suspecting vasculitis as a feasible paraneoplastic manifestation, a positron emission tomography (PET) was necessary and revealed a flogistic involvement of the entire aorta (Figure 1). In conclusion, the diagnostic hypothesis was either RA-related-aortitis or a side effect to etanercept. The anti-TNF therapy was stopped and glucocorticoid therapy was started at doses of 1 mg/kg/daily in association with one dose of intravenous pulse cyclophosphamide (750 mg). This latter treatment was repeated after two and three months. Laboratory tests and clinical examinations showed a favorable outcome just one month later, also confirmed by a negative PET scan control performed after three months (Figure 2). The patient is still followed in our unit and continues treatment with daily oral cyclophosphamide (100 mg), daily prednisone (25 mg), and ongoing anticoagulant therapy. Markers of inflammation have normalized and the patient reported an improvement of her clinical status.


Large Vessel Vasculitis Occurring in Rheumatoid Arthritis Patient under Anti-TNF Therapy.

Cestelli V, Spinella A, Campomori F, Esposito C, Ciaffi S, Sandri G, Ferri C - Case Rep Med (2014)

Positron emission tomography: increased uptake by the thoracic and abdominal aorta and aortic arch, indicating great vessels arteritis.
© Copyright Policy - open-access
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4269210&req=5

fig1: Positron emission tomography: increased uptake by the thoracic and abdominal aorta and aortic arch, indicating great vessels arteritis.
Mentions: A 65-year-old Italian female was formerly diagnosed with seropositive (rheumatoid factor (RF) and anticitrullinated protein antibodies (anti-CCP)) RA with etanercept treatment since 2007. The inflammatory disease was in clinical, biohumoral, and ultrasonographic remission for two years at least. The patient had previously undergone therapy with DMARDs (hydroxychloroquine, leflunomide, and methotrexate) and oral corticosteroids without significant benefits. Her medical history was otherwise relevant just for RA. She was admitted for a few days to the Emergency Room for the onset of headache and persistent abdominal pain with nausea. After admission to the Emergency Department, no signs of systemic inflammation nor any focus of infections were identified. During the hospitalization, an abdominal ultrasonography and a gastroscopy were performed to exclude acute gastritis or colelitiasis, and detected hepatic steatosis and acute gastritis with hiatal hernia. Laboratory exams showed elevated markers of inflammation (C-reactive protein (CRP) 28,35 mg/dL; D-dimer 6530 ng/mL). A thoracoabdominal angio-CT was performed suspecting arterial thrombosis and revealed a parietal thrombosis of the common hepatic artery with focal dissection, a focal thrombosis of superior mesenteric artery, an infarction of the lower pole of the right kidney and the upper third of the spleen. The autoimmunity markers as well as the cancer markers were negative. Therefore, an anticoagulant therapy was started. Subsequently, suspecting vasculitis as a feasible paraneoplastic manifestation, a positron emission tomography (PET) was necessary and revealed a flogistic involvement of the entire aorta (Figure 1). In conclusion, the diagnostic hypothesis was either RA-related-aortitis or a side effect to etanercept. The anti-TNF therapy was stopped and glucocorticoid therapy was started at doses of 1 mg/kg/daily in association with one dose of intravenous pulse cyclophosphamide (750 mg). This latter treatment was repeated after two and three months. Laboratory tests and clinical examinations showed a favorable outcome just one month later, also confirmed by a negative PET scan control performed after three months (Figure 2). The patient is still followed in our unit and continues treatment with daily oral cyclophosphamide (100 mg), daily prednisone (25 mg), and ongoing anticoagulant therapy. Markers of inflammation have normalized and the patient reported an improvement of her clinical status.

Bottom Line: Evidence shows that the increasing use of biological agents results in a growing number of reports of autoimmune diseases induced by these therapies.An inflammatory articular chronic disease such as rheumatoid arthritis may be complicated by extra-articular manifestations, such as cutaneous or systemic vasculitis.Herewith, we describe the case of a great vessels arteritis in a patient affected by rheumatoid arthritis in therapy with an anti-TNF agent (etanercept).

View Article: PubMed Central - PubMed

Affiliation: Rheumatology Unit, Department of Medical and Surgical Sciences for Children and Adults, University of Modena and Reggio Emilia, Via del Pozzo No. 71, 41124 Modena, Italy.

ABSTRACT
Vasculitis is a heterogeneous group of disorders characterized by the presence of necrotic inflammatory phenomena and destruction of blood vessels. Vasculitis is classified as primary (idiopathic) or secondary to infections, connective tissue diseases and drugs but can also be considered as a paraneoplastic phenomenon. Evidence shows that the increasing use of biological agents results in a growing number of reports of autoimmune diseases induced by these therapies. An inflammatory articular chronic disease such as rheumatoid arthritis may be complicated by extra-articular manifestations, such as cutaneous or systemic vasculitis. Herewith, we describe the case of a great vessels arteritis in a patient affected by rheumatoid arthritis in therapy with an anti-TNF agent (etanercept).

No MeSH data available.


Related in: MedlinePlus